The infusion nurse asked me if I've been hiking lately. Sadly, the answer is "No"! Four full months of toxic chemotherapies have been cumulative, and I now feel poorly most of the time. Furthermore, I'm basically stuck on the sofa, thanks to a little side effect known as palmar-plantar erythrodysesthesia. I know---palmar-plantar WHAT? Let's just call it by its common name, hand-foot syndrome. Although that honestly just doesn't begin to describe it!
I'm blessed in that this side effect is only a Grade 2 in me; Grade 3 is pretty nasty and forget Grade 4 --- you don't want to know. Grades 3 and 4 usually result in the patient having to discontinue the chemotherapy. But even at only Grade 2, walking is difficult.
First off, it feels like someone has beaten my hands and feet with a two-by-four for an hour. Every day. For the past four months. That's what the little descriptions mean about the unpleasant feeling/burning/tingling. Yeah. You know, they leave this stuff out of the brochures for a reason!
Second off, they are on FIRE.
Third, any pressure (like repetitive typing) causes my fingertips to blister.
Fourth, cracks (and I mean PAINFUL cracks) appear as if by magic shortly after I receive the chemotherapy. Cracks and peeling in my heels. Cracks, peeling, and blisters in the pad of the foot. Cracks and peeling in my finger joints. Cracks in my NOSE and EAR even! AARGGH!
So here's what I'm doing for relief:
Nose: Salt-water flush (or neti pot) followed by swabbing the sores with hydrogen peroxide and Aquaph*r ointment.
Ear: Swabbing the cracks with hydrogen peroxide and Aquaph*r ointment.
Hand/finger cracks: Applying Aquaph*r ointment followed by liquid bandage.
Feet blisters/peeling/cracks: Monoi Tiare with iodine followed by Flexit*l Heal Balm and sometimes Aquaph*r ointment
And here's what I've found on how to put that FIRE in the feet out:
1/4 cup water
1/8 cup henna powder
A squirt of lemon juice
Bring the water to a boil, then turn off the heat. Add the henna slowly and stir until it is like cream of tomato soup. You will probably use about 1/8th of a cup. Add a squirt of lemon juice. Let it cool. (If you already have cracks, skip the lemon juice. It will sting.)
Cover a work area with plastic bags or an old towel (henna stains). Paint a thin layer on your bare feet and hands. Use a foam or paint brush to apply it.
LET IT DRY
It takes up to 15 minutes to dry. You can rinse it off or put socks on and leave it until your next shower.
And believe it or not, that remedy is rooted in peer-reviewed research:
Invest New Drugs. 2008 Apr;26(2):189-92. Epub 2007 Sep 21.
Topical henna for capecitabine induced hand-foot syndrome.
Department of Medical Oncology, Ondokuz Mayis University Medical School, Samsun 55139, Turkey.
Capecitabine is a chemotherapeutic drug for use in cancers. Hand-foot syndrome (HFS) is side effect of capecitabine which can lead the cessation of the therapy or dose reduction. Henna (Lawsonia inermis) is a traditionally used plant of Middle-East that is applied on hands and feet. Some of cancer patients in capecitabine treatment who developed HFS, we recommended to apply henna. In these patients, six patients were grade 3 HFS and four were grade 2 HFS. Complete response (CR) were seen in four of grade 3 HFS and all of grade 2; two grade 3 HFS improved to grade 1. So far, in the chemotherapy, there was no need of dose reduction and also no side effect of henna seen. Clinical improvement in these patients may relate to anti-inflammatory, antipyretic and analgesic effects of henna. Prospective studies are needed to show this therapeutic effect of henna.
Anyway, I made it four full months before the toxic chemotherapies caught up with me enough to lay me a bit low for a little while. But one way or another, I'm still going!